Alert archive / Kansas / Freeze Watches in 2012

Freeze Watch 3, NWS Dodge City, KS

October 24, 201218 counties in Kansas

NWS Dodge City, KS issued this freeze watch at Oct 24, 2012, 3:56 PM CDT for 18 counties in Kansas. It took effect at Oct 26, 2012, 4:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 24, 2012, 3:56 PM CDT (20:56 UTC)
In effect from
Oct 26, 2012, 4:00 AM CDT
Expired
Oct 25, 2012, 1:46 PM CDT
In force
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Pawnee County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3163 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

813 
WWUS73 KDDC 242056
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT WED OCT 24 2012

...FREEZING TEMPERATURES WILL BE POSSIBLE THURSDAY NIGHT AND
FRIDAY NIGHT...

.A STRONG COLD FRONT WILL MOVE SOUTH ACROSS THE CENTRAL HIGH
PLAINS TONIGHT. BEHIND THE FRONT, COLD HIGH PRESSURE WILL BUILD
SOUTH INTO WESTERN KANSAS THURSDAY AND FRIDAY. WHILE THERE IS SOME
UNCERTAINTY DUE TO POSSIBLE CLOUD COVER, TEMPERATURES COULD FALL
INTO THE UPPER 20S TO LOW 30S THURSDAY NIGHT. WITH MOSTLY CLEAR
SKIES AND LIGHT WINDS EXPECTED FRIDAY NIGHT, TEMPERATURES COULD
DIP INTO THE MID 20S IN MANY AREAS.

KSZ043-044-061>066-074>079-084>087-250900-
/O.NEW.KDDC.FZ.A.0003.121026T0900Z-121026T1400Z/
/O.NEW.KDDC.HZ.A.0001.121027T0900Z-121027T1400Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-MORTON-STEVENS-SEWARD-
MEADE-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...ELKHART...RICHFIELD...
HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
356 PM CDT WED OCT 24 2012 /256 PM MDT WED OCT 24 2012/

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...
...HARD FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY MORNING. A HARD FREEZE WATCH HAS ALSO BEEN ISSUED. THIS
HARD FREEZE WATCH IS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY MORNING. 

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER
  20S TO LOW 30S EARLY ON BOTH THURSDAY AND FRIDAY MORNING.

* IMPACTS...THE FREEZING TEMPERATURES COULD CAUSE DAMAGE TO GARDEN
  CROPS AND OTHER LATE SEASON VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

KSZ080-081-088>090-250900-
/O.NEW.KDDC.HZ.A.0001.121027T0900Z-121027T1400Z/
KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...GREENSBURG...HAVILAND...PRATT...
ASHLAND...MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...
KIOWA...SUN CITY
356 PM CDT WED OCT 24 2012

...HARD FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HARD
FREEZE WATCH...WHICH IS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY MORNING. 

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER
  20S TO LOW 30S EARLY ON BOTH THURSDAY AND FRIDAY MORNING.

* IMPACTS...THE FREEZING TEMPERATURES COULD CAUSE DAMAGE TO GARDEN
  CROPS AND OTHER LATE SEASON VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

GERARD
4 follow-up statements
590 
WWUS73 KDDC 250610
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
110 AM CDT THU OCT 25 2012

...FREEZING TEMPERATURES WILL BE POSSIBLE THURSDAY NIGHT AND
AGAIN FRIDAY NIGHT...

.A STRONG COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REMAINDER OF
SOUTHWEST AND SOUTH CENTRAL KANSAS OVERNIGHT. COLD HIGH PRESSURE
WILL THEN BUILD SOUTH INTO WESTERN KANSAS TODAY THROUGH FRIDAY.
WHILE UNCERTAINTY REMAINS DUE TO POSSIBLE CLOUD COVER...TEMPERATURES
COULD FALL INTO THE UPPER 20S TO LOWER 30S THURSDAY NIGHT. MOSTLY
CLEAR SKIES AND LIGHT WINDS ARE EXPECTED FRIDAY NIGHT...ALLOWING
TEMPERATURES TO POSSIBLY DIP INTO THE LOWER TO MID 20S IN MANY
AREAS.

KSZ043-044-061>066-074>079-084>087-251415-
/O.CON.KDDC.FZ.A.0003.121026T0900Z-121026T1400Z/
/O.CON.KDDC.HZ.A.0001.121027T0900Z-121027T1400Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-MORTON-STEVENS-SEWARD-
MEADE-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...ELKHART...RICHFIELD...
HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
110 AM CDT THU OCT 25 2012 /1210 AM MDT THU OCT 25 2012/

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY MORNING...
...HARD FREEZE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SATURDAY MORNING...

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER
  20S TO LOWER 30S EARLY FRIDAY MORNING.

* IMPACTS...THE FREEZING TEMPERATURES COULD CAUSE DAMAGE TO 
  GARDEN CROPS AND OTHER LATE SEASON VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

KSZ080-081-088>090-251415-
/O.CON.KDDC.HZ.A.0001.121027T0900Z-121027T1400Z/
KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...GREENSBURG...HAVILAND...PRATT...
ASHLAND...MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...
KIOWA...SUN CITY
110 AM CDT THU OCT 25 2012

...HARD FREEZE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SATURDAY MORNING...

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL INTO THE LOWER
  TO MID 20S EARLY SATURDAY MORNING.

* IMPACTS...THE FREEZING TEMPERATURES COULD CAUSE DAMAGE TO 
  GARDEN CROPS AND OTHER LATE SEASON VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

32
000 
WWUS73 KDDC 251209
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
709 AM CDT THU OCT 25 2012

...FREEZING TEMPERATURES WILL BE POSSIBLE TONIGHT AND AGAIN
FRIDAY NIGHT...

.A COLD HIGH PRESSURE SYSTEM AT THE SURFACE WILL BUILD SOUTH INTO
WESTERN KANSAS THROUGH FRIDAY. WHILE UNCERTAINTY REMAINS DUE TO
POSSIBLE CLOUD COVER... TEMPERATURES COULD FALL INTO THE UPPER 20S
TO LOWER 30S THURSDAY NIGHT. MOSTLY CLEAR SKIES AND LIGHT WINDS
ARE EXPECTED FRIDAY NIGHT...ALLOWING TEMPERATURES TO POSSIBLY DIP
INTO THE LOWER TO MID 20S IN MANY AREAS.

KSZ043-044-061>066-074>079-084>087-252100-
/O.CON.KDDC.FZ.A.0003.121026T0900Z-121026T1400Z/
/O.CON.KDDC.HZ.A.0001.121027T0900Z-121027T1400Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-MORTON-STEVENS-SEWARD-
MEADE-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...ELKHART...RICHFIELD...
HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
709 AM CDT THU OCT 25 2012 /609 AM MDT THU OCT 25 2012/

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY MORNING...
...HARD FREEZE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SATURDAY MORNING...

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER
  20S TO LOWER 30S EARLY FRIDAY MORNING. ON SATURDAY MORNING THE
  TEMPERATURES ARE EXPECTED RANGE FROM THE MID TO UPPER 20S.

* IMPACTS...THE FREEZING TEMPERATURES COULD CAUSE DAMAGE TO 
  GARDEN CROPS AND OTHER LATE SEASON VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

KSZ080-081-088>090-252100-
/O.CON.KDDC.HZ.A.0001.121027T0900Z-121027T1400Z/
KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...GREENSBURG...HAVILAND...PRATT...
ASHLAND...MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...
KIOWA...SUN CITY
709 AM CDT THU OCT 25 2012

...HARD FREEZE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SATURDAY MORNING...

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL INTO THE LOWER 
  TO MID 20S EARLY SATURDAY MORNING. 

* IMPACTS...THE FREEZING TEMPERATURES COULD CAUSE DAMAGE TO 
  GARDEN CROPS AND OTHER LATE SEASON VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
272 
WWUS73 KDDC 251507
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1007 AM CDT THU OCT 25 2012

...FREEZING TEMPERATURES WILL BE POSSIBLE TONIGHT AND AGAIN
FRIDAY NIGHT...

.A COLD HIGH PRESSURE SYSTEM AT THE SURFACE WILL BUILD SOUTH INTO
WESTERN KANSAS THROUGH FRIDAY. WHILE UNCERTAINTY REMAINS DUE TO
POSSIBLE CLOUD COVER...TEMPERATURES COULD FALL INTO THE UPPER 20S
TO LOWER 30S THURSDAY NIGHT...AND EVEN COLDER FRIDAY NIGHT INTO
SATURDAY MORNING. 

KSZ043-044-061>066-074>079-084>087-252315-
/O.CON.KDDC.FZ.A.0003.121026T0900Z-121026T1400Z/
/O.CON.KDDC.HZ.A.0001.121027T0900Z-121027T1400Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-MORTON-STEVENS-SEWARD-
MEADE-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...ELKHART...RICHFIELD...
HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
1007 AM CDT THU OCT 25 2012 /907 AM MDT THU OCT 25 2012/

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY MORNING...
...HARD FREEZE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SATURDAY MORNING...

* TEMPERATURE...TEMPERATURES MAY FALL INTO THE UPPER 20S TO LOWER
  30S EARLY FRIDAY MORNING. ON SATURDAY MORNING THE TEMPERATURES COULD
  RANGE FROM THE MID TO UPPER 20S.

* IMPACTS...FREEZING TEMPERATURES COULD CAUSE DAMAGE TO OR KILL
  GARDEN CROPS AND OTHER LATE SEASON VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

KSZ080-081-088>090-252315-
/O.CON.KDDC.HZ.A.0001.121027T0900Z-121027T1400Z/
KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...GREENSBURG...HAVILAND...PRATT...
ASHLAND...MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...
KIOWA...SUN CITY
1007 AM CDT THU OCT 25 2012

...HARD FREEZE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SATURDAY MORNING...

* TEMPERATURE...TEMPERATURES MAY FALL INTO THE LOWER TO MID 20S
  EARLY SATURDAY MORNING.

* IMPACTS...THE FREEZING TEMPERATURES COULD CAUSE DAMAGE TO OR KILL GARDEN
  CROPS AND OTHER LATE SEASON VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$


33
232 
WWUS73 KDDC 251846
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
146 PM CDT THU OCT 25 2012

...FREEZING TEMPERATURES TONIGHT AND FRIDAY NIGHT...

.COLD HIGH PRESSURE WILL BUILD INTO WESTERN KANSAS THROUGH FRIDAY.
TEMPERATURES WILL FALL INTO THE UPPER 20S TO LOWER 30S LATE THIS
EVENING AND OVERNGIHT. EVEN COLDER LOWS ARE POSSIBLE FRIDAY NIGHT
INTO SATURDAY MORNING.

KSZ043-044-061>066-074>079-084>087-260300-
/O.UPG.KDDC.FZ.A.0003.121026T0900Z-121026T1400Z/
/O.NEW.KDDC.FZ.W.0003.121026T0200Z-121026T1400Z/
/O.CON.KDDC.HZ.A.0001.121027T0900Z-121027T1400Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-MORTON-STEVENS-SEWARD-
MEADE-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...ELKHART...RICHFIELD...
HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
146 PM CDT THU OCT 25 2012 /1246 PM MDT THU OCT 25 2012/

...FREEZE WARNING IN EFFECT FROM 9 PM CDT /8 PM MDT/ THIS EVENING
TO 9 AM CDT /8 AM MDT/ FRIDAY...
...HARD FREEZE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 9 PM CDT /8 PM MDT/ THIS
EVENING TO 9 AM CDT /8 AM MDT/ FRIDAY. THE FREEZE WATCH IS NO
LONGER IN EFFECT. 

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE UPPER 20S TO LOWER
  30S LATE THIS EVENING AND OVERNIGHT. ON FRIDAY NIGHT AND
  SATURDAY MORNING TEMPERATURES COULD BE EVEN COLDER FROM THE MID
  TO UPPER 20S.

* IMPACTS...FREEZING TEMPERATURES COULD CAUSE DAMAGE TO OR KILL 
  GARDEN CROPS AND OTHER LATE SEASON VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A HARD FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

KSZ080-081-088>090-260300-
/O.NEW.KDDC.FZ.W.0003.121026T0200Z-121026T1400Z/
/O.CON.KDDC.HZ.A.0001.121027T0900Z-121027T1400Z/
KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...GREENSBURG...HAVILAND...PRATT...
ASHLAND...MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...
KIOWA...SUN CITY
146 PM CDT THU OCT 25 2012

...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CDT
FRIDAY...
...HARD FREEZE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CDT
FRIDAY. 

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE UPPER 20S TO LOWER
  30S LATE THIS EVENING AND OVERNIGHT. ON FRIDAY NIGHT AND
  SATURDAY MORNING TEMPERATURES COULD BE EVEN COLDER FROM THE MID
  TO UPPER 20S.

* IMPACTS...THE FREEZING TEMPERATURES COULD CAUSE DAMAGE TO OR 
  KILL GARDEN CROPS AND OTHER LATE SEASON VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

RUSSELL

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze watch went out at Oct 24, 2:59 PM CDT, 57 minutes earlier.

Area forecast discussion, Oct 24, 2:59 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT WED OCT 24 2012

...UPDATED LONG TERM DISCUSSION...

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 328 AM CDT WED OCT 24 2012

THE MAIN FORECAST CHALLENGES ARE, AREAS OF STRATUS AND DENSE FOG
THIS MORNING IN THE NORTH FA, FIRE WEATHER CONDITIONS IN FAR
SOUTHWESTERN KANSAS THIS AFTERNOON, HIGH TEMPERATURES ALONG A
FRONTAL BOUNDARY THIS AFTERNOON, CHANCES FOR THUNDERSTORMS THIS
EVENING, AND STRONG WINDS TONIGHT WITH A COLD FRONT.

A STRONG UPPER LEVEL JET WILL MOVE THROUGH THE NORTHERN PLAINS THIS
MORNING WITH A COLD FRONT TRAILING SOUTHWARD FROM NORTHEASTERN
NEBRASKA AND INTO CENTRAL AND WEST CENTRAL KANSAS. THIS FRONTAL
BOUNDARY MAY PUSH TO NEAR A GARDEN CITY TO DODGE CITY AND HAYS LINE
BY THIS MORNING, THEN BEGIN TO STALL AND LIFT SLOWLY NORTH AHEAD OF
A RE-DEVELOPING SURFACE LOW IN SOUTHEASTERN COLORADO. THE HRRR IS
DEPICTING AN AREA OF STRATUS AND DENSE FOG ALONG AND NORTH OF THE
FRONTAL BOUNDARY THIS MORNING. WILL GO AHEAD AND ISSUE A DENSE FOG
ADVISORY UNTIL 10 AM FROM SCOTT TO RUSH COUNTY AND NORTH. THIS
AREA IS ALSO DEPICTED BY THE HRRR MODEL FOR DENSE FOG. THEN THE
NEXT FORECAST CHALLENGE IS THE POSITION OF THE FRONTAL BOUNDARY BY
MAX HEATING THIS AFTERNOON. THE NAM IS IN LINE WITH OTHER MODELS
SHOWING THE BOUNDARY NEAR A SYRACUSE TO GARDEN CITY TO JUST NORTH
OF DODGE CITY TO A LACROSSE LINE BY 4 TO 7 PM. HAVE COOLED DAYTIME
HIGHS DOWN INTO THE LOW TO MID 70S NORTH OF THE FRONT WITH MID TO
UPPER 80S SOUTH. SOME HIGH LEVEL CIRRUS IS ALSO FORECAST TO MOVE
ACROSS WESTERN KANSAS INTO MID AFTERNOON WHICH MAY HELP TO HOLD
TEMPS DOWN FROM HITTING 90 ALONG OUR BORDER WITH OKLAHOMA. SOUTH
TO SOUTHWEST WINDS OF 15 TO 25 MPH WILL BE THE STRONGEST, WITH THE
DEEPEST MIXING, FROM JOHNSON CITY TO ULYSSES TO PRATT AND SOUTH TO
THE OKLAHOMA BORDER. A DRYLINE IS FORECAST TO PUSH EAST TO THE
AREA JUST EAST OF DODGE CITY TO ASHLAND THIS AFTERNOON THEN
RETREAT AGAIN TONIGHT.

FOR TONIGHT A STRONG UPPER LEVEL JET STREAK AND UPPER LEVEL
SHORTWAVE TROUGH WILL MOVE OUT OF THE COLORADO ROCKIES AND GREAT
BASIN AND INTO THE PLAINS. THIS SYSTEM WILL PUSH A STRONG COLD FRONT
ACROSS WESTERN KANSAS TONIGHT WITH NORTH WINDS INCREASING TO 25 TO
35 MPH AND GUSTY. WILL LET DAY SHIFT TAKE ANOTHER LOOK FOR A
POSSIBLE WIND ADVISORY. THE FRONT IS FORECAST TO MOVE THROUGH
HAYS BY 9 PM, THEN THROUGH GARDEN CITY AND DODGE CITY JUST BEFORE
MIDNIGHT AND FINALLY ACROSS MEDICINE LODGE BY 3 AM. THE MID LEVEL
COLD POOL IS FORECAST TO STAY JUST NORTH INTO NORTHERN KANSAS SO
THE CHANCES FOR PRE-FRONTAL THUNDERSTORMS LOOK LOW FOR TONIGHT.
HOWEVER JUST BEHIND THE FRONT THE MODELS ARE BREAKING OUT SOME
ELEVATED SHOWERS AND THUNDERSTORMS MAINLY IN THE WAKEENEY TO HAYS
AREA AND SOUTH TO LARNED AND MEDICINE LODGE. WILL MAINTAIN A 20-30
POP TO COVER. THE MAIN HAZARD WOULD BE LIGHTNING AS THE REGION OF
HIGHER CAPE SHIFTS EAST OF THE COLD FRONT. WITH GOOD MIXING
TONIGHT OUR OVERNIGHT LOWS SHOULD BE DOMINATED BY COLD AIR
ADVECTION AND NOT BY RADIATIONAL COOLING. SOME STRATUS WILL LIKELY
FOLLOW THE COLD FRONT WITH INCREASING CLOUDS INTO THE MORNING.
OVERNIGHT LOWS WILL BE IN THE UPPER 30S WEST AND NORTH TO THE MID
TO UPPER 40S SOUTHEAST FA FROM LARNED TO DODGE CITY AND ASHLAND
AND SOUTH.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 256 PM CDT WED OCT 24 2012

THE EARLY PART OF THE EXTENDED PERIOD WILL BE CHARACTERIZED BY A
BROAD LONGWAVE UPPER LEVEL TROUGH OVER CENTRAL NORTH AMERICA WITH
SHORTWAVE IMPULSES MOVING THROUGH THE MAIN TROUGH. FOLLOWING THE
FIRST SHORTWAVE TROUGH LATER TONIGHT...ANOTHER SHORTWAVE WILL BE
MOVING OUT OVER THE CENTRAL HIGH PLAINS LATE THURSDAY NIGHT INTO
FRIDAY. THE ATMOSPHERE OVER WESTERN KANSAS WILL BE CONSIDERABLY
DRIER AND THE MODELS ARE ONLY INDICATING SOME MID LEVEL MOISTURE
OVER THE AREA. THE PAST SEVERAL RUNS OF THE VARIOUS MODELS HAVE BEEN
SHOWING SOME QPF BREAKING OUT WITH THIS WAVE. THIS APPEARS TO BE
PARTIALLY UPSLOPE DRIVEN AS IT IS CONFINED TO THE HIGHER TERRAIN
ALONG THE EASTERN SLOPES OF THE ROCKIES. THE 12Z ECMWF TRIES TO
BRING SOME VERY LIGHT PRECIPITATION OUT ACROSS SOUTHWEST KANSAS WITH
THE WAVE DURING THE MORNING HOURS ON FRIDAY. SOUNDING PROFILES ARE
COLD ENOUGH THAT THIS COULD BE IN THE FORM OF FLURRIES.  THE MODELS
CONTINUE TO SHOW FAIRLY DRY AIR BELOW 700 MILLIBARS SO FOR NOW WILL
LEAN AWAY FROM ANY MENTION OF LIGHT PRECIP.

STRONG SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD SOUTHWARD INTO
THE CENTRAL HIGH PLAINS THURSDAY NIGHT INTO FRIDAY. LOW TEMPERATURES
BY FRIDAY MORNING COULD DIP INTO THE UPPER 20S TO LOW 30S. MANY
AREAS ACROSS SOUTHWEST INTO SOUTH CENTRAL KANSAS HAVE NOT
EXPERIENCED A HARD FREEZE YET SO A FREEZE WATCH SEEMS APPROPRIATE AT
THIS TIME. THERE IS SOME UNCERTAINTY AS TO HOW COLD IT WILL GET AS
THERE WILL BE A CONSIDERABLE AMOUNT OF MID LEVEL CLOUDS OVER THE
AREA BUT GIVEN THE COLDER DRIER AIR MOVING IN, WILL GO AHEAD WITH A
WATCH.

THE SHORTWAVE WILL MOVE EAST OF THE HIGH PLAINS ON FRIDAY WITH SKIES
CLEARING IN ITS WAKE. WITH SURFACE HIGH PRESSURE DOMINATING THE
CENTRAL HIGH PLAINS FRIDAY NIGHT INTO SATURDAY, THE THREAT FOR A
HARD FREEZE LOOKS BETTER GIVEN THE ADDED RADIATIONAL COOLING.
ANOTHER SHORTWAVE WILL BE APPROACHING THE CENTRAL PLAINS FROM THE
NORTHWEST FRIDAY NIGHT. THIS COULD SPREAD SOME HIGH CLOUDS INTO
WESTERN KANSAS DURING THE NIGHT WHICH COULD IMPACT THE OVERNIGHT
LOWS AS WELL. OBVIOUSLY SOME UNCERTAINTY IS INVOLVED BUT A WATCH
SEEMS APPROPRIATE FOR FRIDAY NIGHT AS WELL.

LATER IN THE EXTENDED PERIOD, UPPER LEVEL RIDGING IS FORECAST TO
BUILD INTO THE WESTERN AND CENTRAL PART OF THE COUNTRY. DRY WEATHER
CAN BE EXPECTED ALONG WITH A SLOW WARMING TREND AS THICKNESS VALUES
INCREASE OVER THE CENTRAL HIGH PLAINS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 600 AM CDT WED OCT 24 2012

VFR CONDITIONS EXPECTED FOR KGCK/KDDC. LIFR CIGS POSSIBLE FOR KHYS IN
ASSOCIATION WITH FG THIS MORNING. N WINDS WILL INCREASE 20-30 KT LATE
TONIGHT IN THE WAKE OF A PASSING COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  53  30  47 /  10  10  10  10
GCK  39  52  29  47 /  10  10  10  10
EHA  39  52  28  47 /  10  10  10  10
LBL  40  53  29  48 /  10  10  10  10
HYS  40  52  29  49 /  30  10  10  10
P28  50  56  34  50 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...GERARD
AVIATION...SUGDEN
Hazardous weather outlook, Oct 24, 11:50 AM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1150 AM CDT WED OCT 24 2012

KSZ030-031-043>046-061>066-074>081-084>090-251000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1150 AM CDT WED OCT 24 2012 /1050 AM MDT WED OCT 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS WESTERN KANSAS AFTER 10 PM
TONIGHT WITH NORTH WINDS OF 30 TO 40 MPH AND GUSTY FOR A FEW HOURS.
AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE JUST BEHIND THE COLD
FRONT FROM WAKEENEY SOUTH TO MEDICINE LODGE. THE MAIN HAZARD WITH
ANY THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A KILLING FREEZE IS POSSIBLE LATE FRIDAY NIGHT INTO EARLY SATURDAY
MORNING WITH LOWS IN THE MID TO UPPER 20S. SEE THE SPECIAL WEATHER
STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06/33

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 3:25 AM CDTDense Fog AdvisoryDDCEllis, Lane, Ness, Rush, Scott, Trego7 hr
Oct 24, 3:56 PM CDTHard Freeze WatchDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 17 more48 hr

Nearby

Freeze Watches in Kansas, 2012Every freeze watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.